Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 65, NWS Quad Cities, IA

September 27, 2019Des Moines County, Lee County, Iowa; Henderson County, Warren County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Sep 27, 2019, 9:04 PM CDT for Des Moines County, Lee County, Iowa; Henderson County, Warren County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2019, 9:04 PM CDT (02:04 UTC)
Expired
Sep 28, 2019, 3:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Des Moines County, IA, Lee County, IA, Henderson County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 9:05 PM CDTHEAVY RAIN 1.91 Ne Fort Madison, IASTILL RAINING.
Sep 28, 12:53 AM CDTFLOOD2 W Coldbrook, ILCEDAR CREEK FLOODING REPORT FROM MPING: RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING.
Sep 28, 12:53 AM CDTFLASH FLOOD2 W Coldbrook, ILCORRECTS EVENT TYPE FROM PREVIOUS FLOOD REPORT FROM 2 W COLDBROOK. CEDAR CREEK FLOODING REPORT FROM MPING: RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 229 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

910 
WGUS53 KDVN 280204
FFWDVN
ILC071-187-IAC057-111-280800-
/O.NEW.KDVN.FF.W.0065.190928T0204Z-190928T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
904 PM CDT Fri Sep 27 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Henderson County in west central Illinois...
  Warren County in west central Illinois...
  Southern Des Moines County in southeastern Iowa...
  Northern Lee County in southeastern Iowa...

* Until 300 AM CDT.

* At 902 PM CDT, Doppler radar indicated repeating storms over the 
  warned area. 2 to 3 inches of rain have already fallen. Expect 
  flooding of small creeks and streams, and urban areas.

 This includes the following streams and drainages...Little Flint 
Creek...Red Keel Creek...French Creek...Voel Creek...Nichols Run... 
South Henderson Creek...North Fork East Fork La Moine River...Devils 
Creek...Little Negro Creek...Negro Creek...West Branch Sugar 
Creek... Flint Creek...Skunk Slough...Spring Creek...Moine River, 
La...Little Cedar Creek...Cedar Creek...Dry Branch...Fall 
Creek...Marshall Branch...Cedar Fork...Fork Creek...Henderson 
Creek...Swan Creek... Drowning Fork...Harpe Creek, La...Long 
Creek...Johns Creek...Weaver Branch and Honey Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4064 9172 4080 9172 4081 9137 4085 9137
      4102 9044 4063 9045

$$

RP Kinney
1 follow-up statement
198 
WGUS73 KDVN 280756
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
256 AM CDT Sat Sep 28 2019

IAC057-111-ILC071-187-280806-
/O.EXP.KDVN.FF.W.0065.000000T0000Z-190928T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson IL-Warren IL-Des Moines IA-Lee IA-
256 AM CDT Sat Sep 28 2019

...THE FLASH FLOOD WARNING FOR HENDERSON...WARREN...SOUTHERN DES
MOINES AND NORTHERN LEE COUNTIES WILL EXPIRE AT 300 AM CDT...

The torrential rain has ended. Flash flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 4064 9172 4080 9172 4081 9137 4085 9137
      4102 9044 4063 9045

$$

Ervin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 8:53 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 27, 8:53 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
853 PM CDT Fri Sep 27 2019

.UPDATE...
Issued at 851 PM CDT Fri Sep 27 2019

Torrential rains continues to impact the same locations in our
southern CWA through our far eastern counties. The main impacts
teh rest of tonight are in the southernmost CWA. I have trimmed
the flash flood watch and convective watches in our I-80 counties.

ERVIN

&&

.SYNOPSIS...
Issued at 300 PM CDT Fri Sep 27 2019

18Z surface data has a boundary running from near KCMI in eastern
Illinois west northwest to around KGGI in Iowa. The main cold front
was in to parts but was approximately bisecting the state of Iowa.
Dew points were generally in the low to mid 60s but were 65 to 70
generally south of the KCMI to KGGI boundary.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 300 PM CDT Fri Sep 27 2019

Flash flood watches were issued this morning for part of the area
and were expanded this afternoon to the north and west. Thus most
areas roughly along and south of a Sterling, IL to Fairfield, IA
line are now under a flash flood watch through tonight.

The initial round of elevated convection is exiting the area in
Illinois. Across Iowa a new round of elevated convection has
developed in the ALO/DSM/FOD triangle and continues to expand as it
moves northeast.

A considerable amount of differential heating is occurring along and
south of the clouds from the IA/MO border into central Illinois. The
lack of clouds south of this area points to a capped atmosphere.

Through sunset more elevated showers and storms will develop north
of the KGGI to KCMI boundary. Right around sunset surface based
convection is expected to start developing along the IA/MO border
and rapidly grow upscale during the evening hours.

As areal coverage of storms increases this evening the severe
potential is acknowledged. With the elevated storms hail will be the
primary risk. Across southeast Iowa and into west central Illinois,
including up to I-80, Hail and wind would be the primary severe
risks but a brief tornado near the aforementioned boundary cannot
be ruled out.

Heavy rainfall is also a risk tonight as tropical moisture moves
into the area ahead of the cold front. Rainfall rates of 1 to 2
inches an hour are possible.

Late tonight showers and storms will end from north to south as the
cold front moves through the area and eventually stalls across
northern Missouri into central Illinois. There may still be
lingering showers and storms south of a Galesburg, IL to Ottumwa, IA
line at sunrise Saturday.

On Saturday showers will be possible south of I-80 during the
morning hours. By late afternoon the stalled front will begin moving
north again as low pressure moves northeast from the Oklahoma
panhandle. Showers and eventually thunderstorms will develop along
and south of highway 30.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 300 PM CDT Fri Sep 27 2019

Saturday night and Sunday: Deep trough in the western United States
induces cyclogenesis in the Rockies. This in turn strengthens the
LLJ/warm air advection as the front to our south returns northward
as a warm front. Showers and thunderstorms will once again be likely
but may taper off Sunday afternoon as the warm front lifts north of
the dvn cwa. PWAT's again rise to near 2 inches so flash flooding
will be a threat especially considering the storms will be moving
much slower, and soils should be quite saturated. Dewpoints will be
pushing into the lower 70s so a warm and humid day is expected on
Sunday with a southerly wind. Highs will be in the 70s to lower 80s,
but could be higher depending on amount of sunshine.

Monday through Wednesday: Models similar in gradually breaking down
the ridge as strong trough dives into the Midwest/Great Lakes. This
will send a strong cold front slowly southeast with numerous showers
and thunderstorms along this front. With the Gulf wide open and
PWAT's near 2 inches the threat for torrential rain and flash
flooding will continue. With soils saturated this would aggravate
any ongoing river flooding or cause other rivers to rise into flood.
Certainly can't rule out severe weather either but too early to
determine this risk.

Thursday through Friday: Brief nw flow with cool and dry weather
expected, as Canadian high pressure builds into the Upper Midwest/
Great Lakes.  Definitely will feel like fall with highs in the upper
50s to lower 60s and lows dipping into the 40s, possibly as low as
the lower 40s in our northern cwa.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 646 PM CDT Fri Sep 27 2019

Scattered showers and strong thunderstorms will affect much of
eastern Iowa early this evening, then spread south with an
advancing cold front overnight. Widespread MVFR and pockets of IFR
conditions will expand southward with this front overnight, with
IFR conditions, primarily due to low clouds, likely to linger
through much of Saturday at BRL. Showers and thunderstorms will
diminish to mainly light rain or drizzle at all sites by sunrise
Saturday. There is below average confidence with these trends,
and there is a potential for worse conditions than advertised
going into Saturday.

&&

.HYDROLOGY...
Issued at 833 PM CDT Fri Sep 27 2019

Significant rises still expected at Joslin and Moline, possibly
just above moderate flood stage. Additional forecast adjustments
either way are expected with any additional rains overnight and
Saturday night. At Colmar, additional multiple rounds of storms
overnight are still expected to produce a sharp rise this weekend.
However, confidence in reaching flood stage is not high enough at
this time to go from a watch to a warning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT Saturday for Des Moines-Lee-Van
     Buren.

IL...Flash Flood Watch until 7 AM CDT Saturday for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.

MO...Flash Flood Watch until 7 AM CDT Saturday for Clark-Scotland.

&&

UPDATE...Ervin
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...RP Kinney
Hazardous weather outlook, Sep 27, 3:34 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
334 PM CDT Fri Sep 27 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
334 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected to redevelop over the outlook area this
afternoon and continue overnight. Some storms this evening may be
severe, especially southeast of a line from Fairfield to Clinton,
Iowa to Sterling, Illinois, where the Storm Prediction Center has
place an enhanced risk. The severe weather threats include large
hail, damaging wind and isolated tornadoes. The potential for
severe weather will diminish after 10 pm.

Thunderstorms this evening and overnight could produce heavy
rainfall, which may lead to flash flooding. This threat is
greatest across portions of northeast Missouri, southeast Iowa and
west central Illinois, where heavy rainfall occurred this morning.
A Flash Flood Watch is in place for portions of northeast Missouri,
southeast Iowa and west central Illinois through early Saturday
morning.

Area rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday night into Sunday, heavy rain producing thunderstorms
with rainfall rates of 2 inches an hour will be likely. This may
lead to flash flooding in areas where the ground is already
saturated.

Late Monday night into early Thursday, several rounds of showers
and thunderstorms are expected as a cold front slowly moves across
the area.  This extended period of wet weather may further
aggravate any flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radar activation will likely be needed this
evening.

DLS

In the hours before

Local storm report, Sep 27, 8:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     COLCHESTER              40.43N 90.79W
09/27/2019  E45 MPH          MCDONOUGH          IL   TRAINED SPOTTER

            WIND ESTIMATED 45-50 MPH.

0809 PM     HAIL             COLCHESTER              40.43N 90.79W
09/27/2019  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

0801 PM     HAIL             PRAIRIE CITY            40.62N 90.47W
09/27/2019  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

0759 PM     HAIL             3 SW PRAIRIE CITY       40.60N 90.50W
09/27/2019  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

0749 PM     HAIL             1 N GOOD HOPE           40.57N 90.68W
09/27/2019  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PEA SIZE HAIL FROM NORTH OF TOWN AND INTO
            COMMUNITY.

0747 PM     HAIL             1 E GOOD HOPE           40.55N 90.65W
09/27/2019  U0.50 INCH       MCDONOUGH          IL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Sep 27, 8:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             6 S MEMPHIS             40.38N 92.18W
09/27/2019  E0.70 INCH       SCOTLAND           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR, DELAYED REPORT.

&&

GROSS
Local storm report, Sep 27, 8:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 SSE MEMPHIS           40.39N 92.12W
09/27/2019  E1.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            1-2 MIN WORTH OF HAIL, TIME ESTIMATED FROM
            RADAR, DELAYED REPORT.

&&

GROSS
Local storm report, Sep 27, 8:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             AUGUSTA                 40.23N 90.95W
09/27/2019  M1.00 INCH       HANCOCK            IL   TRAINED SPOTTER

&&
Local storm report, Sep 27, 8:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             2 WNW ALEXIS            41.08N 90.60W
09/27/2019  E0.75 INCH       MERCER             IL   PUBLIC

            QUITE A BIT OF RAIN WITH THIS STORM.

0745 PM     HAIL             PRINCETON               41.38N 89.47W
09/27/2019  M0.25 INCH       BUREAU             IL   CO-OP OBSERVER

            LOTS OF PEA SIZE HAIL - NOT COVERING THE
            GROUND.

&&
Local storm report, Sep 27, 9:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 SE SAINT PAUL         40.74N 91.49W
09/27/2019  E0.88 INCH       LEE                IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR, DELAYED REPORT.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:19 PM CDTFlash Flood WarningDVNLee6 hr
Sep 28, 2:43 PM CDTFlash Flood WatchDVNDes Moines, Henry, Lee, Louisa, Muscatine, Scott and 1 more13 hr
Sep 27, 7:03 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam6 hr
Sep 27, 7:24 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough, Warren51 min
Sep 27, 8:41 PM CDTSevere Thunderstorm WarningDVNHancock16 min
Sep 27, 11:43 PM CDTSpecial Weather StatementDVNMercer47 min
Sep 28, 12:31 AM CDTSpecial Weather StatementDVNBureau, Henry44 min
Sep 28, 4:45 AM CDTRiver Flood WarningDVNHenry40 hr
Sep 28, 8:59 AM CDTRiver Flood WarningDVNHancock, McDonough30 hr
Sep 28, 9:44 AM CDTRiver Flood WarningDVNHancock35 days

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.